Alert archive / Iowa / Tornado Warnings in 2008
Tornado Warning 16, NWS Quad Cities, IA
NWS Quad Cities, IA issued this tornado warning at May 6, 2008, 9:51 PM CDT for Jones County, Linn County, Iowa. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2008, 9:51 PM CDT (02:51 UTC)
- Expired
- May 6, 2008, 10:15 PM CDT
- In force
- 24 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
Counties Jones County, IA, Linn County, IA
The radar
The Quad Cities radar (KDVN), 91 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.9 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2257 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KDVN 070250 TORDVN IAC105-113-070315- /O.NEW.KDVN.TO.W.0016.080507T0251Z-080507T0315Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 951 PM CDT TUE MAY 6 2008 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * TORNADO WARNING FOR... NORTHWESTERN JONES COUNTY IN EAST CENTRAL IOWA... NORTHEASTERN LINN COUNTY IN EAST CENTRAL IOWA... * UNTIL 1015 PM CDT. * AT 947 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO NEAR WAUBEEK...OR 11 MILES NORTHWEST OF ANAMOSA...MOVING EAST AT 36 MPH. * THE TORNADO WILL BE NEAR... STONE CITY AROUND 1000 PM CDT... ANAMOSA AROUND 1005 PM CDT... THE SAFEST PLACE TO BE IN A TORNADO IS IN A BASEMENT OR INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR OF A BUILDING. LAT...LON 4229 9122 4205 9123 4210 9158 4230 9147 TIME...MOT...LOC 0251Z 269DEG 31KT 4218 9143 $$ WOLF
1 follow-up statement
000 WWUS53 KDVN 070311 SVSDVN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1010 PM CDT TUE MAY 6 2008 IAC105-113-070320- /O.EXP.KDVN.TO.W.0016.000000T0000Z-080507T0315Z/ JONES IA-LINN IA- 1010 PM CDT TUE MAY 6 2008 ...THE TORNADO WARNING FOR NORTHEASTERN LINN AND NORTHWESTERN JONES COUNTIES EXPIRES AT 1015 PM CDT... THE THREAT OF A TORNADO FROM THE LINE OF THUNDERSTORMS MOVING THROUGH LINN AND JONES COUNTY HAS DIMINISHED...THEREFORE THE TORNADO WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER...THE THREAT OF STRAIGHT LINE WINDS AROUND 70 MPH STILL EXISTS FOR EAST CENTRAL LINN AND ALL OF JONES COUNTY THROUGH 1045 PM. LAT...LON 4229 9122 4205 9123 4210 9158 4230 9147 TIME...MOT...LOC 0310Z 269DEG 31KT 4218 9121 $$ WOLF
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at May 6, 2:40 PM CDT, 7 hours 11 minutes earlier.
Area forecast discussion, May 6, 2:40 PM CDT, 7 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 240 PM CDT TUE MAY 6 2008 .SYNOPSIS... COLD FRONT FROM THE WESTERN DAKOTAS TO WESTERN NEBRASKA WILL PUSH INTO THE REGION BY WEDNESDAY MORNING. THUNDERSTORMS SHOULD ACCOMPANY THE FRONTAL PASSAGE. POTENT UPPER LOW IN SOUTHERN ARIZONA IS PROGGED TO MOVE EASTWARD INTO ARKANSAS BY THURSDAY...KEEPING HEAVIEST RAINS SOUTH OF THE DVN CWA. ENERGETIC PATTERN THIS PERIOD WITH SHORT WAVES MOVING THROUGH THE ZONAL FLOW...BUT THEIR IMPACT ON OUR REGION REMAINS TO BE SEEN. && .SHORT TERM...TONIGHT... WARM AIR ADVECTION PATTERN PRODUCING ACCAS WITH A FEW LIGHT SHOWERS OCCURRING IN THE EXTREME SOUTHERN CWA REMAINDER OF THIS AFTERNOON AND EARLY EVENING. HOWEVER...FOCUS FOR NUMEROUS THUNDERSTORM DEVELOPMENT REMAINS WELL TO THE WEST. MCS IN THE SOUTHERN PLAINS HAS WEAKENED CONSIDERABLY ALLOWING FOR BETTER SOUTHERLY FLOW AND MOISTURE TRANSPORT UP THROUGH THE PLAINS. WATER VAPOR LOOP SHOWS TROUGH DIVING INTO THE NORTHERN PLAINS WHICH SHOULD INCREASE THUNDERSTORM COVERAGE IN KS/NE/SE SD. THIS SHOULD LINK UP WITH ONGOING THUNDERSTORMS IN SOUTHERN MN...EVENTUALLY SPREADING SOUTHEAST AS AN MCS AS COLD FRONT AND UPPER SUPPORT MOVES ACROSS THE REGION. THEREFORE...WILL CONTINUE WITH LIKELY POPS WITH GOOD FORCING ESPECIALLY FROM LATE THIS EVENING AND THROUGH THE OVERNIGHT HOURS. LOCALLY HEAVY RAIN IS EXPECTED BUT MAIN THREAT OF SEVERE WEATHER APPEARS TO BE WEST OF THE DVN CWA. ..HAASE.. .LONG TERM...WEDNESDAY THROUGH NEXT TUESDAY... THE MCS SHOULD BE ONGOING OVER PORTIONS OF THE CWA AT 12Z WEDNESDAY MORNING. THOUGH THE EVOLUTION OF THE MCS IS IN QUESTION...THE OVER ALL SETUP OF THE 850MB LLJ AIMED OVER THE CWA TOWARDS 12Z SHOULD RESULT IN AT LEAST SCATTERED SHOWERS AND THUNDERSTORMS...WITH POTENTIALLY WIDESPREAD COVERAGE IF IT IS RIDING UP OVER TOP OF A MCS PRODUCED COLD POOL. BY EARLY AFTERNOON...FORCING SHOULD BE SOUTH OF THE CWA...AND THE SUN SHOULD FILTER THROUGH...RESULTING IN HIGHS AROUND 70. WE SHOULD BE COOL...BUT MOSTLY DRY WEDNESDAY NIGHT THROUGH THURSDAY NIGHT AS THE SYSTEM PASSES TO THE SOUTH OF THE CWA. WE HAVE CUT ALL BUT THE SOUTHERN TIER COUNTY POPS...WITH THE NORTH SEEING SOME GOOD SUNSHINE DURING THIS PERIOD. BEYOND THURSDAY NIGHT...THE EXTENDED IS VERY UNSETTLED...WITH MANY WAVES IN ACTIVE ZONAL FLOW. THE ECMWF AND GFS BOTH SHOW A SIGNIFICANT STORM FOR THE WEEKEND...BUT DETAILS ON THIS ARE WIDELY VARIED. BEHIND THIS STORM...QUIET WEATHER SHOULD LINGER THROUGH TUESDAY MORNING. ..ERVIN.. && .AVIATION... THUNDERSTORMS FORMING IN NE/KS/SE SD/SOUTHERN MN REGION WILL SLIDE SOUTHEAST AND SHOULD IMPACT ALL TAF SITES...ESPECIALLY FROM ABOUT 04-12Z TIME FRAME AS A COLD FRONT MOVES THROUGH THE REGION BY WEDNESDAY MORNING. SHOWERS WILL THEN END BY MIDDAY WEDNESDAY AT MOST SITES BUT KBRL WHERE SHOWERS SHOULD CONTINUE INTO WEDNESDAY AFTERNOON. EXPECT SCT CU AND BKN MIDDLE AND HIGH LEVEL CLOUDS THROUGH THE EVENING HOURS. EXPECT MVFR AND BRIEF IFR CONDITIONS IN TSRA. SOUTH WINDS AHEAD OF FRONT WILL GUST TO AROUND 20 KNOTS...WITH WINDS SHIFTING TO THE WEST BEHIND FRONT AND THEN NORTHWEST TO NORTH WEDNESDAY AFTERNOON. ..HAASE.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && ERVIN/HAASE
Hazardous weather outlook, May 6, 4:55 AM CDT, 16 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED DAYS TWO THROUGH SEVEN NATIONAL WEATHER SERVICE QUAD CITIES IA IL 455 AM CDT TUE MAY 6 2008 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-071000- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 455 AM CDT TUE MAY 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE OUTLOOK AREA THIS AFTERNOON...AND ARE LIKELY TONIGHT AHEAD OF A COLD FRONT AS IT ADVANCES FROM THE PLAINS INTO THE MIDWEST. THE MAIN THREAT WILL BE LOCALLY HEAVY RAINFALL. HOWEVER...AN ISOLATED SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WIND CANNOT BE RULED OUT WEST OF THE MISSISSIPPI RIVER. THE STORM PREDICTION CENTER HAS PLACED PORTIONS OF THE AREA WEST OF A DUBUQUE TO WASHINGTON LINE IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS. MINOR TO MAJOR FLOODING CONTINUES ALONG PORTIONS OF THE TRIBUTARY RIVERS AND MISSISSIPPI RIVER IN EASTERN IOWA AND NORTHWEST ILLINOIS. PLEASE SEE THE LATEST FLOOD STATEMENT FOR DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY AS A COLD FRONT MOVES THROUGH THE REGION. THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. SATURDAY AND SATURDAY NIGHT...THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA. IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. MCCLURE/SHEETS
In the hours before
Special weather statement, May 6, 8:35 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 835 PM CDT TUE MAY 6 2008 IAZ040-041-051-052-063-064-070315- BUCHANAN-DELAWARE-BENTON-LINN-IOWA-JOHNSON- INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...VINTON... CEDAR RAPIDS...MARENGO...IOWA CITY 835 PM CDT TUE MAY 6 2008 ...STRONG TO SEVERE THUNDERSTORMS MOVING TOWARD EAST CENTRAL IOWA... NATIONAL WEATHER SERVICE DOPPLER RADAR AT 830 PM INDICATED A LINE OF THUNDERSTORMS MOVING TOWARD EAST CENTRAL IOWA. THESE STORMS HAVE A HISTORY OF PRODUCING WIND GUSTS AROUND 60 MPH AND HAIL UP TO QUARTER SIZE. THESE STORMS SHOULD REACH INDEPENDENCE AND VINTON BY 9 PM...AND CEDAR RAPIDS AND MANCHESTER AROUND 930 PM...AND THE IOWA CITY AREA AROUND 10 PM. STAY TUNED FOR FURTHER INFORMATION ON THESE STORMS...AND BE PREPARED TO MOVE TO A PLACE OF SAFETY IN THE EVENT WARNINGS ARE ISSUED. WOLF
Local storm report, May 6, 9:17 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
917 PM CDT TUE MAY 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TSTM WND GST 1 SE VINTON 42.15N 92.01W
05/06/2008 M60 MPH BENTON IA TRAINED SPOTTER
WINDS SUSTAINED AT 40 TO 49 MPH WITH HIGHER GUSTS
&&
TERRYSLocal storm report, May 6, 9:39 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
939 PM CDT TUE MAY 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0934 PM TSTM WND DMG INDEPENDENCE 42.47N 91.89W
05/06/2008 BUCHANAN IA EMERGENCY MNGR
MANY 3 INCH LIMBS DOWNED. SUSTAINED WINDS ESTIMATED 40 TO
50 MPH - BETWEEN 925 AND 934 PM.
&&
TERRYSLocal storm report, May 6, 9:46 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
946 PM CDT TUE MAY 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0946 PM HAIL ESE PALO 42.06N 91.79W
05/06/2008 E0.25 INCH LINN IA TRAINED SPOTTER
&&
TERRYSLocal storm report, May 6, 9:50 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
950 PM CDT TUE MAY 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM HAIL RYAN 42.35N 91.48W
05/06/2008 E0.25 INCH DELAWARE IA EMERGENCY MNGR
&&
TERRYSThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 8:49 PM CDT | Severe Thunderstorm Warning | DVN | Buchanan | 56 min |
| May 6, 9:01 PM CDT | Severe Thunderstorm Warning | DVN | Benton | 59 min |
| May 6, 9:21 PM CDT | Severe Thunderstorm Warning | DVN | Delaware, Jones, Linn | 54 min |
| May 6, 10:05 PM CDT | Severe Thunderstorm Warning | DVN | Delaware, Dubuque, Jones, Linn | 40 min |
Nearby
Tornado Warnings in Iowa, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.